Alert archive / Nebraska / Special Weather Statements in 2016
Special Weather Statement, NWS Hastings, NE
NWS Hastings, NE issued this special weather statement at Aug 19, 2016, 3:39 AM CDT for Furnas County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 3:39 AM CDT (08:39 UTC)
- Expired
- Aug 19, 2016, 4:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Hastings, NE
County Furnas County, NE
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3424 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WWUS83 KGID 190839 SPSGID SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 339 AM CDT FRI AUG 19 2016 NEZ082-190915- FURNAS NE- 339 AM CDT FRI AUG 19 2016 ...STRONG THUNDERSTORMS APPROACHING FURNAS COUNTY UNTIL 415 AM CDT... AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS 7 MILES SOUTHEAST OF LEBANON...OR 18 MILES NORTHWEST OF NORTON...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. THIS STRONG THUNDERSTORM WILL BE NEAR... WILSONVILLE AROUND 405 AM CDT. HENDLEY AROUND 415 AM CDT. LAT...LON 4019 10020 4035 9964 4000 9963 4000 10019 TIME...MOT...LOC 0838Z 242DEG 20KT 3995 10020 $$ KELLEY
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:52 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 19, 12:52 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1252 AM CDT FRI AUG 19 2016 .SHORT TERM...(This evening through Friday night) Issued at 341 PM CDT Thu Aug 18 2016 For tonight, it looks quiet for the evening, but with an approaching cold front, we could get a shot at some showers/thunderstorms late tonight, especially toward dawn, and mainly in our northwest quarter of the CWA. Most models indicate a dry situation for the tri-cities for the entire night. Friday could be a tricky day, as the results are highly dependent on the timing of the expected cold front. A stout shortwave trough over the northern plains will dive south southeast toward the Central Plains on Friday as a strong cold front (by August standards) moves through the CWA Friday. For now, the timing of the cold front is expected to nearly bisect the CWA by 7 am, but slowing down somewhat compared to the southeastward progression overnight. This is a bit faster than originally though a day or two earlier, so this will diminish the area of severe weather concern to be focused roughly in the southeast half of the CWA, as well as cooling down high temperatures a bit, although I still anticipate the sharper gradient advertised by the NAM as opposed to the SuperBlend initialization, considering the strength of this cold front. There are certainly some model differences with the general upper level pattern, but the early destabilization scenario in the warm sector has been a repeated and consistent forecast from several models. We may need to keep an eye on any possible nocturnal convection that may give us some lingering convection from overnight as this may quell our destabilization potential, and hence, our severe weather potential. Bulk shear magnitude in the 0-6km level along and ahead of the front at 18Z will be rather marginal as CAPE could be approaching 1000 J/kg. This may be enough to get some marginally severe weather going as early as around 18Z, but a lot of this will rely on whether or not we have some lingering convection from overnight that may cut down on instability. As the aforementioned shortwave moves south southeast and height falls occur, I expect the chance of severe weather to increase along and ahead of the cold front toward 3pm or 4 pm and into the evening, but by then, the cold front will have cleared much of our CWA. Even the 850 mb cold front will have made it pretty far southeast by 00Z, and will generally relegate our chance of severe weather to our southeastern half of the CWA by evening, and could very well be focused in our southeastern quarter by then. Shear will probably top out at near 30 kts along the cold front with MLCape not likely getting past 1200 J/kg the way it looks now, which would indicate a marginally severe situation. Considering that the gradient of stronger shear aligns with the cold front, and the fact that instability will be modest, I would expect primarily a severe wind gust threat as a squall line develops, although we do have a shot of getting some quarter size hail as well. Most of our severe potential should fall between roughly 20Z and 04Z in our southeastern half of the CWA. POPs will diminish quickly as subsidence takes over and height rises ensue. Height rises are strong enough to go with CONSRAW wind gusts for Friday night, which puts us near 30 mph for some locations. .LONG TERM...(Saturday through Thursday) Issued at 341 PM CDT Thu Aug 18 2016 Subsidence should take over for Saturday, and I have kept us cleared out, which is what the overnight forecast indicated. It will kind of feel like fall. There is good agreement that we will have a chilly night Saturday night, with perhaps lows in the upper 40s for some locations in the far west/north. As return flow ensues, expect a modest warm-up with a return of shower/thunderstorm chances mid-week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday night) Issued at 1239 AM CDT Fri Aug 19 2016 An approaching cold front will bring deteriorating conditions to both terminals during the late night through early morning hours. While VFR conditions will prevail through at least 19/12Z...expect increasing mid/high level clouds by morning as a cold front approaches both terminals. Expect this front the cross the terminals around 19/12Z...with an increasing chance of SHRA and TSRA during the daytime hours. While there may be a brief surge in surface winds behind the cold front as evident at ODX the past hour...this surge is expected to be brief...with the strong northerly winds expected to hold off until later in the day as the pressure gradient increases behind the passing cold front. With plenty of stratus expected to trail the front along with additional SHRA activity...prevailing mvfr cigs or possibly lower are expect by 20/00Z...with a few showers lingering across the local area as the main upper level wave approaches and eventually crosses the terminals during the late evening and overnight hours early Saturday morning. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Rossi
Hazardous weather outlook, Aug 19, 3:26 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 326 AM CDT FRI AUG 19 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 200830- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 326 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. AN INCREASING CHANCE FOR THUNDERSTORMS IS EXPECTED ACROSS THE LOCAL AREA TODAY...WITH THE BULK OF THIS THUNDERSTORM ACTIVITY EXPECTED BETWEEN 11 AM AND 9 PM ACROSS THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS LATER TODAY MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH QUARTER SIZE HAIL BEING THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE AT VARYING TIMES AND LOCATIONS MONDAY NIGHT THROUGH THURSDAY. WHILE STRONG OR SEVERE STORMS CANNOT BE RULED OUT...AT THIS TIME THERE ARE NO IDENTIFIABLE ORGANIZED THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE DURING THE LATE AFTERNOON THROUGH EVENING HOURS TODAY. ANY REPORTS OF LARGE HAIL OR STRONG WINDS WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/KELLEY
In the hours before
Special weather statement, Aug 19, 3:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 339 AM CDT FRI AUG 19 2016 NEZ082-190915- FURNAS NE- 339 AM CDT FRI AUG 19 2016 ...STRONG THUNDERSTORMS APPROACHING FURNAS COUNTY UNTIL 415 AM CDT... AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS 7 MILES SOUTHEAST OF LEBANON...OR 18 MILES NORTHWEST OF NORTON...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. THIS STRONG THUNDERSTORM WILL BE NEAR... WILSONVILLE AROUND 405 AM CDT. HENDLEY AROUND 415 AM CDT. LAT...LON 4019 10020 4035 9964 4000 9963 4000 10019 TIME...MOT...LOC 0838Z 242DEG 20KT 3995 10020 KELLEY
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:26 PM CDT | Special Weather Statement | GID | Harlan | 49 min |
| Aug 19, 2:34 PM CDT | Special Weather Statement | GID | Nuckolls | 41 min |
| Aug 19, 11:52 AM CDT | Special Weather Statement | GID | Phillips | 38 min |
| Aug 19, 1:00 PM CDT | Special Weather Statement | GID | Smith | 45 min |
| Aug 19, 1:20 PM CDT | Special Weather Statement | GID | Phillips | 40 min |
| Aug 19, 1:22 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 53 min |
| Aug 19, 1:24 PM CDT | Areal Flood Advisory | GID | Phillips | 4 hr |
| Aug 19, 1:54 PM CDT | Special Weather Statement | GID | Jewell | 51 min |
| Aug 19, 2:03 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 42 min |
| Aug 19, 2:07 PM CDT | Special Weather Statement | GID | Smith | 38 min |
| Aug 19, 2:30 PM CDT | Special Weather Statement | GID | Mitchell | 45 min |
| Aug 19, 2:45 PM CDT | Special Weather Statement | GID | Jewell, Mitchell | 45 min |
| Aug 19, 4:46 PM CDT | Areal Flood Advisory | GID | Mitchell | 14 hr |
Nearby
Special Weather Statements in Nebraska, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.